Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 35, NWS Northern Indiana

April 14, 2006Fulton County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 14, 2006, 2:37 PM EDT for Fulton County, Miami County, Indiana. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2006, 2:37 PM EDT (18:37 UTC)
Expired
Apr 14, 2006, 2:56 PM EDT
In force
19 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Fulton County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 2:42 PM EDTHAIL 1Macy, INHAIL FALL LASTED TWO MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 141838
SVRIWX
INC049-103-141915-
/O.NEW.KIWX.SV.W.0035.060414T1837Z-060414T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
237 PM EDT FRI APR 14 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FULTON COUNTY IN NORTH CENTRAL INDIANA
  NORTHERN MIAMI COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 315 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED NEAR FULTON...OR ABOUT 7 MILES SOUTHWEST
  OF ROCHESTER...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  MACY...
  FULTON...
  GILEAD...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4103 8632 4092 8636 4084 8595 4103 8595

$$
2 follow-up statements
000 
WWUS53 KIWX 141850
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EDT FRI APR 14 2006

INC049-103-141915-
/O.CON.KIWX.SV.W.0035.000000T0000Z-060414T1915Z/
FULTON IN-MIAMI IN-
249 PM EDT FRI APR 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN MIAMI AND SOUTHEASTERN FULTON COUNTIES...

AT 242 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS SEVERE STORM WAS 
LOCATED IN MACY...OR ABOUT 9 MILES SOUTH OF ROCHESTER...AND MOVING 
EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  RURAL NORTHERN MIAMI COUNTY...
  RURAL NORTHEASTERN MIAMI COUNTY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN MACY WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4103 8632 4092 8636 4084 8595 4103 8595

$$
000 
WWUS53 KIWX 141856
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT FRI APR 14 2006

INC049-103-141906-
/O.CAN.KIWX.SV.W.0035.000000T0000Z-060414T1915Z/
FULTON IN-MIAMI IN-
256 PM EDT FRI APR 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MIAMI AND
SOUTHEASTERN FULTON COUNTIES IS CANCELLED...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4103 8632 4092 8636 4084 8595 4103 8595

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 1:51 PM EDT, 46 minutes earlier.

Area forecast discussion, Apr 14, 1:51 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
151 PM EDT FRI APR 14 2006

.AVIATION...
VERY CHALLENGING TAF PACKAGE FOR THE 18Z TAF CYCLE WITH PRIMARY
CONCERNS REVOLVING AROUND DEVELOPING SHOWERS AND CONVECTIVE
POTENTIAL. 12Z GFS/NAM HAVE BOTH TOTALLY FAILED WITH INITIALIZATION
OF ONGOING CONVECTION AND ARE UNUSABLE. HAVE BASED THE 18Z TAFS
ENTIRELY ON OBSERVATIONAL DATA WITH NO MODEL INPUT WHATSOEVER. SHRA
BREAKING OUT JUST UPSTREAM OF KSBN SHOULD CONTINUE TO DEVELOP AND
PROPAGATE ACROSS THE TERMINAL THROUGH THE REST OF THE AFTERNOON WITH
A TEMPO SHRA. LIMITED VERTICAL DEVELOPMENT WITH ANY THUNDER
QUESTIONABLE INITIALLY SO HAVE JUST USED CB QUALIFIER. HAVE TAKEN
THE SAME COURSE OF ACTION AT KFWA DISPLACED SEVERAL HOURS LATER.
HAVE NOT INTRODUCED ANY CONVECTION INTO THE TAFS THIS EVENING.
SITUATION STILL VERY UNCLEAR WITH ONGOING SHRA INTERFERING WITH
CONVECTIVE POTENTIAL. INCOMING MID LEVEL SHORTWAVE AND SURFACE FRONT
THIS EVENING MAY INITIATE CONVECTION BETWEEN 22Z AND 01Z...BUT THIS
IS HIGHLY UNCERTAIN. LATEST RUC CONTINUES TO ADVERTISE IMPRESSIVE
DEVELOPMENT THIS EVENING...BUT WILL NEED TO SEE BETTER EVIDENCE IN
OBSERVATIONAL DATA OF WEAKENING CAP AND A FOCUS FOR DEVELOPMENT
BEFORE PUTTING ANY STOCK IN THE RUC SOLUTION.

&&

.PREV DISCUSSION...
UPDATE...
ISSUED AN UPDATE THIS MORNING TO ADDRESS SEVERAL ISSUES IN CURRENT
FORECAST. HAVE REMOVED POPS THROUGH EARLY AFTERNOON WITH OVERNIGHT
MCS WELL DOWNSTREAM OVER EASTERN OHIO. HAVE ALSO IMPROVED CLOUD
COVER TO MOSTLY SUNNY RANGE THROUGH MIDDAY BEFORE AN INCREASE IN
CONVECTIVE DEBRIS CLOUD AND DIURNAL CU THIS AFTERNOON. OTHERWISE
HAVE RETAINED CHANCE POPS FOR THE AFTERNOON INTO THIS EVENING.

CONVECTIVE POTENTIAL FOR THIS AFTERNOON IS HIGHLY COMPLEX OWING TO
LEFTOVER EFFECTS FROM THE OVERNIGHT MCS. EARLY MORNING VISIBLE
SATELLITE IMAGERY SHOWS THE OLD OUTFLOW BOUNDARY FROM OVERNIGHT MCS
OVER EXTREME SOUTHERN INDIANA...THEN ARCING BACK THROUGH ILLINOIS
AND TIED INTO DEVELOPING CONVECTIVE COMPLEX OVER WEST CENTRAL
ILLINOIS AND SE IOWA. A WELL DEFINED SOIL MOISTURE/WET GROUND
BOUNDARY CAN ALSO BE SEEN ON VISIBLE THIS MORNING EXTENDING FROM
CENTRAL ILLINOIS INTO SW INDIANA. EXPECT DEVELOPING CONVECTION TO
INITIALLY FOLLOW THE OLD OUTFLOW AND SOIL MOISTURE DISCONTINUITY
WITH STORMS STEERING SE AND STAYING SOUTH OF THE CWA. OF GREATER
CONCERN IS UPSTREAM SHORTWAVE SEEN ON WATER VAPOR IMAGERY MOVING
THROUGH MINNESOTA. FLOW IS STARTING TO BACK ON THE WINCHESTER
ILLINOIS PROFILER AND 12Z RUC GUIDANCE WOULD SUGGEST THIS TREND WILL
CONTINUE. IF THE BACKING CONTINUES LARGE SCALE FORCING FOR ASCENT
WILL INCREASE AND SUPPORT TSRA DEVELOPMENT. THAT SAID...MODEL
FORECAST CINH FOR A SURFACE BASED PARCEL MAY BE DIFFICULT TO
OVERCOME DESPITE STRONG AFTERNOON HEATING. A CONDITIONAL SEVERE
THREAT FOR HAIL LATE THIS AFTERNOON AND THIS EVENING EXISTS IF A
SUFFICIENT FORCING MECHANISM IS ABLE TO REDUCE CINH AND ALLOW
CONVECTIVE INITIATION. IF INITIATION IS REALIZED DEEP LAYER SHEAR
AND INSTABILITY IS FAVORABLE FOR ORGANIZED CONVECTION.

ALSO OF NOTE...WFO IWX HAS REQUESTED A GOES EAST RAPID SCAN
OPERATION FROM 1426Z-0026Z.

SHORT TERM...
TODAY AND TONIGHT...ONGOING CONVECTION WAS BOTH NORTH AND SOUTH OF
THE FORECAST AREA. THE MAIN MCS WAS SE AND SOUTH OF THE AREA AND
MOVING SE. THE AIRMASS HAS MODIFIED SIGNIFICANTLY SINCE YESTERDAY
AFTERNOON...AND LOW LEVEL MOISTURE HAD INCREASED. NUMEROUS OUTFLOWS
WERE SET DOWN OVERNIGHT...WITH SOME CONVECTION ALREADY MOVING OVER
FAR SW LOWER MI ALONG A BOUNDARY. UPSTREAM ACARS SOUNDINGS INDICATED
VERY WARM LOW LEVEL TEMPERATURES...UP TO 17.5 AT 850 MB...WHICH
WARMED DRY ADIABATICALLY WOULD INDICATE HIGHS IN THE UPPER 80S. DEW
POINTS UP TO 10C WERE UP TO 850 MB AT RFD.  A LARGE AREA OF CLEAR TO
PARTLY CLOUDY SKIES WAS UPSTREAM. CONVECTIVE DEBRIS SHOULD MOVE SE
OUT OF THE AREA AND ALLOW TEMPS TO WARM INTO THE 80S. AFTER MUCH
CONSIDERATION...HAVE REINTRODUCED STORMS BACK INTO THE FORECAST
TODAY. MODIFIED AFTERNOON SOUNDINGS WERE GENERALLY AROUND OR OVER
2000 J/KG. THE GFS HAS BEEN HANDLING THESE EVENTS THE LAST 2 DAYS
BETTER THAN THE NAM OR THE NGM. THE 13/00Z RUN OF THE NAM DROVE THE
FRONT DOWN TO THE OHIO VALLEY WITH DEW POINTS FALLING INTO THE 40S
OVER NORTHERN INDIANA FRIDAY AFTERNOON. SO REJECTED NAM IN
PREFERENCE OF GFS...AND IT LOOKS LIKE THE GFS IS STILL HANDLING THIS
EVENT BETTER...WITH ANOTHER MCS SLIDING DOWN INTO NW INDIANA THIS
AFTERNOON AS THE COOL FRONT TO THE NORTH SAGS SOUTH INTO THE AREA.

LONG TERM...
SATURDAY THROUGH THURSDAY...ONGOING TIMING OF SHOWERS/STORMS APPEAR
ON TRACK SUNDAY. MAY HAVE TO ADD SOME RAIN OR STORMS LATE IN THE
WEEK AS A CUT OFF SYSTEM APPROACHES. THE CANADIAN ENSEMBLES WERE IN
REASONABLE AGREEMENT WITH THIS SYSTEM AS WAS THE GFS. HOWEVER...THE
GFS HAS BEEN TRENDING THIS SYSTEM SLOWER WHICH SEEMS REASONABLE
GIVEN THE HIGHLY AMPLIFIED FLOW. FOR THIS PACKAGE...LEFT MONDAY
THROUGH THURSDAY DRY GIVEN UNCERTAINTIES. WENT WITH HIGHS IN THE 60S
AN LOWS IN THE 40S...AS ADVERTISED BY THE LATEST MEX.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION/UPDATE...HITCHCOCK
SHORT TERM...SKIPPER
LONG TERM...SKIPPER
Hazardous weather outlook, Apr 14, 5:58 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EDT FRI APR 14 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM CDT FRI APR 14 2006 /558 AM EDT FRI APR 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT...ESPECIALLY
THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-151000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
558 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.SOME
OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:42 PM EDTSevere Thunderstorm WarningIWXWabash36 min
Apr 14, 2:52 PM EDTSevere Thunderstorm WarningIWXHuntington38 min
Apr 14, 3:12 PM EDTSevere Thunderstorm WarningIWXAllen, Wells36 min
Apr 14, 3:30 PM EDTSevere Thunderstorm WarningIWXAdams45 min
Apr 14, 7:16 PM EDTSevere Thunderstorm WarningIWXWhite44 min
Apr 14, 7:46 PM EDTTornado WarningIWXWhite29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.